Adverse reactions in children during long term antimicrobial therapy


    loading  Checking for direct PDF access through Ovid

Abstract

BackgroundIt is difficult to obtain reliable data on the rate of adverse reactions caused by drugs in general use. Yet it would be important to compile data on adverse reactions to long term antimicrobial therapy.MethodsA sample of 1607 girls and 218 boys from 16 409 children younger than 16 years who had received long term antimicrobial therapy for recurrent urinary tract infections during 1976 to 1985 was analyzed with regard to adverse reactions.ResultsAltogether 5066 courses of treatment were given to female patients and 607 to male patients. Adverse reactions were reported in 589 courses of the 5673 (10.4%), and 463 courses (8.2%) were discontinued because of adverse reactions. None of the patients had serious life-threatening reactions, and none of those receiving nitrofurantoin had pulmonary problems. The most common adverse reactions associated with the use of nitrofurantoin were nausea and vomiting (rate, 4.4/100 person years at risk; 95% confidence interval, 3.4 to 5.4), whereas sulfonamides caused most commonly allergic skin reactions (rate, 4.6; 95% confidence interval, 3.2 to 6.5). Patients younger than the age of 2 years receiving nitrofurantoin had adverse reactions more often than those who received sulfonamides, but in the age group 2 to 15 years sulfonamides caused adverse reactions leading to discontinuation of treatment more often than did nitrofurantoin. Most of the adverse reactions occurred during the first 6 months of treatment.ConclusionsWe found nitrofurantoin and sulfonamides to be safe drugs for use in long term preventive antimicrobial therapy.

    loading  Loading Related Articles